Rheumatology Week 3 Summary

Question 11

A 73 year old man presents to you complaining of a new left-sided temporal headache. His scalp is painful when he combs his hair. His jaw becomes tired and sore after a few minutes of chewing and he has had low-grade fevers in the past few weeks. These symptoms have developed in the context of a 3 month history of aching in the shoulders and hip girdle. His ESR is 90.

You are concerned that he may have temporal arteritis and decide to obtain a biopsy of the left temporal artery. Should you wait for the biopsy to be performed before treating this patient with high-dose steroids? Why or why not?

If temporal arteritis is suspected, high-dose steroids (1 mg per kg) should be started promptly. This is because 25-50% of untreated cases lead to irreversible blindness, while occasional cases lead to stroke or aortic dissection. Initiation of therapy should not be delayed to wait for a biopsy to be performed.

However, the longer the patient is on steroids prior to the biopsy, the more likely you are to obtain a false-negative result. For this reason, the biopsy should be performed within two weeks of the initiation of steroids.

When clinical suspicion for temporal arteritis is high enough, patients are sometimes treated despite a negative biopsy. This is because temporal arteritis is characterized by “skip lesions” and the biopsy may miss the area of involvement. Bilateral biopsy is superior to unilateral biopsy, and the negative predictive value of bilateral temporal artery biopsy is 90%.

Question 12

What class of medication can be life-saving in scleroderma renal crisis?

Scleroderma renal crisis is a syndrome that occurs primarily in patients with diffuse systemic sclerosis, usually within the first few years of the disease. The use of systemic steroids is thought to be a trigger for scleroderma renal cisis, which is characterized by a rise in blood pressure accompanied by creatinine rise and microangiopathic hemolytic anemia.

Prior to the advent of ACE-inhibitors, the one year survival of this renin-mediated phenomenon was 15%, while renal survival was virtually nil. With the use of ACE-inhibitors, the survival rates are closer to 76%, and the kidneys remain functional in 55% of patients. ARBs do not seem to have the same effects as ACE-Inhibitors in scleroderma renal crisis.

Steen VD, Costantino JP, Shapiro AP. Outcome of renal crisis in systemic sclerosis: relation to availability of angiotensin converting enzyme (ACE) inhibitors. Ann Intern Med. 1990 Sep 1;113(5):352-7

Question 13

What features are suggestive that a patient has secondary Raynaud’s phenomenon rather than primary Raynaud’s phenomenon?

  • Older age at onset (over age 40)
  • ANA positivity (especially if anti-centromere anibodies are present)
  • Dilated capillary loops at nail bases (These often lead to periungual erythema and can be seen more distinctly by examining nail bases through an ophthalmoscope set at 40 diopters.)
  • Secondary damage, such as ischemic pits or autoamputation of digits.
  • Presence of any other features of Raynaud’s-associated disease, such as lupus or scleroderma.

Question 14

Name 7 causes of secondary Raynaud’s phenomenon.

Connective tissue diseases/vasculitis:

  • Takayasu
  • GCA
  • Buerger’s disease (thromboangiitis obliterans)
  • PAN
  • Connective tissue disease

Vascular occlusion:

  • Arteriosclerosis
  • Thoracic outlet syndrome


  • ergots
  • bleomycin


  • Cold-induced
  • Vibration-induced


  • Cryoglobulins
  • Cold agglutinins
  • Polycythemia rubra vera
  • Antihospholipid antibody syndrome


  • Phaeochromocytoma
  • Carcinoid

Question 15

Name 5 rheumatic conditions that are associated with HIV.

  • Diffuse infiltrative lymphocytosis syndrome (a Sjogren-like syndrome characterized by parotid swelling and sicca)
  • Polymyositis
  • Seronegative arthritis
  • Painful articular syndrome: (Severe articular pain with no inflammatory signs, lasting less than 24 hours.)

DILS, seronegative arthritis and the painful articular syndrome are seen much less frequently since the advent of HAART. Post-HAART, rheumatic complications of medication use have been of greater concern. These complications include:

  • Osteoporosis
  • Osteonecrosis
  • ARV-associated myopathy
  • Drug-related rhabdomyolysis
  • Immune reconstitution inflammatory syndrome

Septic joints do not appear to occur more frequently among patients with HIV. The most common organism affecting the joints in both HIV-positive and HIV-negative patients is S. aureus. However, HIV-positive patients are more likely than other patients to develop joint infections due to unusual organisms, such as fungi.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!